Alert archive / Maine / Gale Warnings in 2026
Gale Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this gale warning at Mar 17, 2026, 8:06 AM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2026, 8:06 AM EDT (12:06 UTC)
- Expired
- Mar 18, 2026, 1:36 AM EDT
- In force
- 18 hr
- Issued by
- NWS Caribou, ME
The text
As transmitted.
418 WHUS71 KCAR 171206 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 806 AM EDT Tue Mar 17 2026 ANZ050>052-172000- /O.EXP.KCAR.SR.W.0002.000000T0000Z-260317T1200Z/ /O.NEW.KCAR.GL.W.0013.260317T1206Z-260318T0600Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 806 AM EDT Tue Mar 17 2026 ...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY... ...STORM WARNING HAS EXPIRED... * WHAT...West winds 25 to 35 kt with gusts up to 45 kt and seas 13 to 18 ft. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM, Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM and Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
2 follow-up statements
034 WHUS71 KCAR 171827 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 227 PM EDT Tue Mar 17 2026 ANZ050>052-180600- /O.CON.KCAR.GL.W.0013.000000T0000Z-260318T0600Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 227 PM EDT Tue Mar 17 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 10 to 15 ft. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM, Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM and Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
098 WHUS71 KCAR 180536 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 136 AM EDT Wed Mar 18 2026 ANZ052-182000- /O.CAN.KCAR.GL.W.0013.000000T0000Z-260318T0600Z/ /O.NEW.KCAR.SC.Y.0035.260318T0536Z-260319T0600Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 136 AM EDT Wed Mar 18 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 6 to 9 ft. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ050-051-182000- /O.CAN.KCAR.GL.W.0013.000000T0000Z-260318T0600Z/ /O.NEW.KCAR.SC.Y.0035.260318T0536Z-260319T1200Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 136 AM EDT Wed Mar 18 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 8 to 13 ft. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...Until 8 AM EDT Thursday. * IMPACTS...Conditions will be hazardous to small craft PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Mar 17, 5:49 AM EDT, 2 hours 17 minutes earlier. Its key messages:
- 1) Strong to damaging winds are likely along the Downeast coast and interior Downeast areas, including the Bangor region, this morning. Gusty winds are possible across the remainder of the forecast area. Scattered power outages are possible across Downeast areas, including the Bangor region. Isolated power outages are possible northward across the remainder of the forecast area. 2) Heavy rain and snow melt will lead to the potential of excessive runoff, poor drainage and small stream flooding, and elevated risk of ice jams. 3) A series of weak systems expected to pass near Maine from Thursday night through Monday. These storms could bring some light to possibly moderate snow to the area.
Area forecast discussion, Mar 17, 5:49 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
549 AM EDT Tue Mar 17 2026
.WHAT HAS CHANGED...
- Have included northwest Aroostook, northern Penobscot and
southern Piscataquis counties in the Wind Advisory.
&&
.KEY MESSAGES...
1) Strong to damaging winds are likely along the Downeast coast
and interior Downeast areas, including the Bangor region,
this morning. Gusty winds are possible across the remainder of
the forecast area. Scattered power outages are possible across
Downeast areas, including the Bangor region. Isolated power
outages are possible northward across the remainder of the
forecast area.
2) Heavy rain and snow melt will lead to the potential of
excessive runoff, poor drainage and small stream flooding, and
elevated risk of ice jams.
3) A series of weak systems expected to pass near Maine from
Thursday night through Monday. These storms could bring some
light to possibly moderate snow to the area.
&&
.DISCUSSION...
KEY MESSAGE 1...
Strong to damaging winds are likely along the Downeast coast
and interior Downeast areas, including the Bangor region,
this morning. Gusty winds are possible across the remainder of
the forecast area. Scattered power outages are possible across
Downeast areas, including the Bangor region. Isolated power
outages are possible northward across the remainder of the
forecast area.
KEY MESSAGE 1 DESCRIPTION...
A strong low level jet of 70 to 80 knots will cross Downeast
areas this morning in advance of an approaching occluded front.
Heavy rain and any convective elements could help mix these
stronger winds toward the surface. The approaching occluded
front will help to break the inversion which could also allow
stronger winds to mix toward the surface. Southerly wind gusts
of 50 to 65 mph are expected across Downeast areas, including
the Bangor region, this morning. The combination of thawing
ground and heavy rain could allow trees to be more easily
toppled. Scattered power outages are expected this morning.
Gusty winds will also occur northward across the remainder of
the forecast area.
KEY MESSAGE 2...
Heavy rain and snow melt will lead to the potential of excessive
runoff, poor drainage and small stream flooding, and elevated
risk of ice jams.
KEY MESSAGE 2 DESCRIPTION...
No changes to the Flood Watch. Additional heavy rain will occur
through the duration of the night before ending this morning.
Widespread totals of 1 to 1.5 inches of rain are anticipated
with locally higher amounts of 2 to 2.5 inches possible in the
southern upslope of the Longfellow Mountains and across the
Downeast. Increasing runoff and ice rot will lead to ice
movement on rivers and streams in the Flood Watch area creating
an elevated risk of ice jam flooding. Runoff from the heavy
rain and snowmelt will persist into the afternoon. The
coinciding of peak rainfall rates with rapid snowmelt will lead
to swift rises on smaller streams and rivers. While mainstream
rivers currently have ample channel capacity due to lingering
drought conditions, confined mountain channels and small streams
could easily be overwhelmed, resulting in localized minor
flooding. While many rivers are seeing significant thermal river
ice rot the significant runoff is expected to raise water under
the ice. As flows increase today into Wednesday there is a
limited to elevated risk of mechanical break-ups and
unpredictable ice jams. The greatest risk of ice jams will be
across the Downeast to Central Highlands including northeastward
into southern Aroostook county. Across Northern Maine the ice
jam risk is limited but even here increasing flows will lead to
localized ice break up. A complete flushing of ice is unlikely
in Northern Maine while the potential does exist in southern
zones.
KEY MESSAGE 3...A series of weak systems expected to pass near
Maine from Thursday night through Monday. These storms could
bring some light to possibly moderate snow to the area.
KEY MESSAGE 3 DESCRIPTION...
Ensemble solutions are in good agreement on a weak low pressure
system passing to the north Thursday night into Friday. Uncertainty
still exists in terms of how much snow will fall as some
ensemble members keep the snow fairly widespread while others
are much more conservative. Kept chance for snow across the area
as these types of setups with even weak warm air advection and
moist soundings can easily develop precipitation. Some snow/rain
showers may linger into Friday. A couple models are showing
potential for some strong snow showers but too far out to be
definitive. Another weak system Friday night into Saturday is
possible which could bring light to perhaps moderate snow
across the area but guidance is still undecided in how this
evolves. Ensembles show a troughing signal in the Sunday to
Monday time frame and are trying to develop a storm somewhere
over the northeast. Individual ensemble member solutions are
quite scattered in terms of location and strength but there is
general agreement this would be a stronger system than the other
two. Most solutions show snow but it is too early to be more
definitive on precip types as this will depend on track.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Today...MVFR/IFR, occasional LIFR, with rain and patchy fog this
morning. Isolated thunderstorms also possible Downeast this
morning. VFR/MVFR this afternoon. A slight chance of rain/snow
showers across northern areas this afternoon. South/southwest
winds 15 to 25 knots with gusts up to around 40 knots, except
up to around 50 knots along the Downeast coast, becoming
southwest 15 to 25 knots with gusts up to 30 to 35 knots.
Southerly/southwesterly low level wind shear through mid
morning.
Tonight...VFR/MVFR ceilings north. Otherwise, VFR.
Southwest/west winds 10 to 20 knots with gusts up to around 25
knots.
Wednesday...VFR. West/northwest winds 10 to 20 knots wih gusts
up to around 25 knots.
Wednesday night...VFR. Light SE winds increasing to around 10 kts.
Thursday...Low chance of MVFR late. S winds possibly gusting to 15
to 20 kts.
Thursday night-Friday...MVFR or lower possible, especially in
the north. S winds 5 to 10 kts overnight becoming SW Friday.
Friday night...MVFR or lower possible. LLWS possible. W/SW
winds 5 to 10 kts.
Saturday...MVFR or lower possible. NW winds 10 to 15 kts Saturday.
Saturday night...MVFR or lower possible. N winds 5 to 10 kts.
&&
.MARINE...
A Storm Warning remains in effect for all the waters through 8
AM. Gale force winds are then expected through the remainder of
today into tonight. Rain and patchy fog this morning, with an
isolated thunderstorm also possible.
Seas right around small craft criteria Wednesday night through
Friday. Winds below small craft criteria through much of Friday
then increase to above criteria late Friday. Small craft
conditions likely Friday night through Saturday with about a 40%
chance of gales on the outer waters Saturday night.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 10 AM EDT this morning for MEZ001-002-005-
006-011-031-032.
Flood Watch until 5 PM EDT this afternoon for MEZ005-006-010-
011-015>017-029>032.
High Wind Warning until 10 AM EDT this morning for MEZ015>017-
029-030.
MARINE...Storm Warning until 8 AM EDT this morning for ANZ050>052.
&&
DISCUSSION...SM/CN
AVIATION...SM/CN
MARINE...SM/CNIn the hours before
Local storm report, Mar 17, 7:45 AM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
745 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM Non-Tstm Wnd Dmg 3 NE Plymouth 44.80N 69.18W
03/17/2026 Penobscot ME 911 Call Center
Tree down partially blocking Valley Road in
Etna.
&&
JSLocal storm report, Mar 17, 7:47 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
747 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM Non-Tstm Wnd Dmg 2 WNW Dexter 45.04N 69.33W
03/17/2026 Penobscot ME 911 Call Center
Tree down into utility wires blocking
Cambridge Road.
&&
JSLocal storm report, Mar 17, 7:53 AM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
753 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM Flood 4 NNE Greenville 45.51N 69.56W
03/17/2026 Piscataquis ME Emergency Mngr
Piscataquis County EMA reports north bound
lane of Lily Bay Road near Buck Lane closed
due to flooding.
&&
JSLocal storm report, Mar 17, 7:55 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
755 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM Non-Tstm Wnd Gst 16 SE Frenchboro 43.97N 68.13W
03/17/2026 M59 MPH ANZ051 ME C-Man Station
CMAN station MDRM1 peak wind gust at 22.6m
above site level.
&&
MSLocal storm report, Mar 17, 8:02 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
802 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM Non-Tstm Wnd Dmg 3 N Castine 44.43N 68.80W
03/17/2026 Hancock ME 911 Call Center
Large tree branch snapped into the utility
lines on Shore Road near Turner Point Road.
&&
JSLocal storm report, Mar 17, 8:05 AM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Caribou ME
805 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM Non-Tstm Wnd Dmg Ashland 46.63N 68.40W
03/17/2026 Aroostook ME Utility Company
Tree into the power lines near Oak St in
Ashland.
&&
JSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 5:21 AM EDT | Special Weather Statement | CAR | Piscataquis | 54 min |
| Mar 17, 6:06 AM EDT | Special Weather Statement | CAR | Piscataquis | 54 min |
| Mar 17, 6:47 AM EDT | Special Weather Statement | CAR | Aroostook, Piscataquis | 73 min |
| Mar 17, 11:33 AM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.